Saturday, January 5, 2013
Have you ever noticed how often we use three-letter acronyms, especially in medicine. I am referring to abbreviations, such as DOA (dead on arrival) or the FDA (Food and Drug Administration). My husband calls these TLAs. He is an engineer, and for years we attended his company's holiday party. After I started working at Stanford, we were invited to a party. My husband said, "Oh great, a whole bunch of new TLAs to learn."
Texting has caused a blossoming of TLAs, which can sometimes cause confusion. For instance, LOL means either laugh out loud or lots of love, so you have to be really careful using LOL or you may ruin a romantic moment.
TLAs are wonderful shortcuts for those that know the code. But for those who don't, TLAs can cut off communication. With liver disease, some TLAs are essential. ALT is much easier to say than Alanine Aminotransferase or AFP for Alpha Fetoprotein.
With liver disease, there are 2 and 4-letter acronyms. HE means hepatic encephalopathy, DILI means drug-induced liver injury. I love the expression DILI.. Although I had it once and NEVER want to have it again, it might be fun to call in sick because, "My DILI is acting up."
Now that you know what DILI is, you are smarter, but you will sound silly.